Alert archive / Oregon / High Wind Watches in 2018
High Wind Watch 9, NWS Medford, OR
NWS Medford, OR issued this high wind watch at Apr 4, 2018, 2:49 PM PDT for Modoc County, California; 5 counties in Oregon. It took effect at Apr 6, 2018, 8:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 4, 2018, 2:49 PM PDT (21:49 UTC)
- In effect from
- Apr 6, 2018, 8:00 PM PDT
- Expired
- Apr 5, 2018, 2:28 PM PDT
- In force
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 71 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
972 WWUS76 KMFR 042149 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 249 PM PDT Wed Apr 4 2018 ...Strong winds possible Friday evening through Saturday... .A late season low pressure system approaching the forecast area from the Pacific Ocean on Friday is expected to rapidly deepen as it moves northeastward Friday night into Saturday. This could result in a period of strong winds along and near the coast and east of the Cascades. These winds have the potential to cause some damage. ORZ021-022-052000- /O.NEW.KMFR.HW.A.0009.180407T0300Z-180408T0000Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Reedsport, Bandon, Port Orford, and Gold Beach 249 PM PDT Wed Apr 4 2018 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... The National Weather Service in Medford has issued a High Wind Watch...which is in effect from Friday evening through Saturday afternoon. * Winds...From the south and southwest 30 to 45 mph with gusts 55 to 65 mph. Higher gusts are likely along the headlands, especially at Cape Blanco. * Timing...Later Friday evening through Saturday afternoon. The strongest winds are expected to occur between 10 PM PDT Friday and 10 AM PDT Saturday morning. * Locations include...Portions of highway 101 north of Brookings to in and around Reedsport. Portions of Pistol River, Gold Beach, Port Orford, Bandon, and areas west of Charleston could also be affected. * Impacts...These strong winds will be capable of breaking tree limbs, which could affect power lines. Additionally, periods of heavy rainfall combining with strong winds Friday night are likely to result in visibilities less than a half a mile, at times, and the potential of localized heavy run-off and resultant debris on roadways. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ CAZ085-ORZ030-031-052000- /O.NEW.KMFR.HW.A.0009.180407T0600Z-180408T0600Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 249 PM PDT Wed Apr 4 2018 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... The National Weather Service in Medford has issued a High Wind Watch...which is in effect from Friday evening through Saturday evening. * Winds...From the south to southwest 35 to 45 mph with gusts 55 to 70 mph. * Timing...Friday night through Saturday evening. The strongest winds are likely to occur early Saturday morning, and later Saturday afternoon through early Saturday evening. * Locations include...Portions of Highway 140 east of Lakeview, portions of Highway 395 north of Valley Falls, portions of Highway 31 between Summer Lake and Silver Lake, and portions of Highway 20 between Riley and Bend. Also, the higher elevations of Lake and Modoc Counties, particularly Winter Rim and the Warner Mountains. * Impacts...Driving is likely to become difficult, especially for high profile vehicles. Chose an alternate route if this watch is upgraded to a warning, or prepare to drive slowly to prevent loss of control. Debris is also likely to be blown about at times, reducing visibility. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ BTL
2 follow-up statements
971 WWUS76 KMFR 051946 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1246 PM PDT Thu Apr 5 2018 ...Strong winds possible Friday evening through Saturday... .A late season low pressure system approaching the forecast area from the Pacific Ocean on Friday is expected to rapidly deepen as it moves northeastward Friday night into Saturday. This could result in a period of strong winds along and near the coast and east of the Cascades. These winds have the potential to cause some damage. ORZ021-022-060800- /O.CON.KMFR.HW.A.0009.180407T0300Z-180408T0000Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Reedsport, Bandon, Port Orford, and Gold Beach 1246 PM PDT Thu Apr 5 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... * Winds...From the south and southwest 30 to 45 mph with gusts 55 to 65 mph. Higher gusts are likely along the headlands, especially at Cape Blanco. * Timing...Later Friday evening through Saturday afternoon. The strongest winds are expected to occur between 10 PM PDT Friday and 10 AM PDT Saturday morning. * Locations include...Portions of highway 101 north of Brookings to in and around Reedsport. Portions of Pistol River, Gold Beach, Port Orford, Bandon, and areas west of Charleston could also be affected. * Impacts...These strong winds will be capable of breaking tree limbs, which could affect power lines. Additionally, periods of heavy rainfall combining with strong winds Friday night are likely to result in visibilities less than a half a mile, at times, and the potential of localized heavy run-off and resultant debris on roadways. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ CAZ085-ORZ030-031-060800- /O.CON.KMFR.HW.A.0009.180407T0600Z-180408T0600Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1246 PM PDT Thu Apr 5 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... * Winds...From the south to southwest 35 to 45 mph with gusts 55 to 70 mph. * Timing...Friday night through Saturday evening. The strongest winds are likely to occur early Saturday morning, and later Saturday afternoon through early Saturday evening. * Locations include...Portions of Highway 140 east of Lakeview, portions of Highway 395 north of Valley Falls, portions of Highway 31 between Summer Lake and Silver Lake, and portions of Highway 20 between Riley and Bend. Also, the higher elevations of Lake and Modoc Counties, particularly Winter Rim and the Warner Mountains. * Impacts...Driving is likely to become difficult, especially for high profile vehicles. Chose an alternate route if this watch is upgraded to a warning, or prepare to drive slowly to prevent loss of control. Debris is also likely to be blown about at times, reducing visibility. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$
127 WWUS76 KMFR 052128 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 228 PM PDT Thu Apr 5 2018 ...Strong winds possible Friday evening through Saturday... .A late season low pressure system approaching the forecast area from the Pacific Ocean on Friday is expected to rapidly deepen as it moves northeastward Friday night into Saturday. This could result in a period of strong winds along and near the coast and east of the Cascades. These winds have the potential to cause some damage. CAZ085-ORZ030-031-060930- /O.UPG.KMFR.HW.A.0009.180407T0600Z-180408T0600Z/ /O.NEW.KMFR.WI.Y.0019.180407T1800Z-180408T0600Z/ /O.NEW.KMFR.HW.W.0010.180407T1800Z-180408T0600Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the city of Valley Falls 228 PM PDT Thu Apr 5 2018 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY... ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect from 11 AM to 11 PM PDT Saturday. A Wind Advisory has also been issued. This Wind Advisory is in effect from 11 AM to 11 PM PDT Saturday. The High Wind Watch is no longer in effect. * Winds...From the south to southwest 35 to 45 mph with gusts 55 to 70 mph. * Timing...Friday night through Saturday evening. The strongest winds are likely to occur early Saturday morning, and later Saturday afternoon through early Saturday evening. * Locations include...Portions of Highway 140 east of Lakeview, portions of Highway 395 north of Valley Falls, portions of Highway 31 between Summer Lake and Silver Lake, and portions of Highway 20 between Riley and Bend. Also, the higher elevations of Lake and Modoc Counties, particularly Winter Rim and the Warner Mountains. * Impacts...Driving is likely to become difficult, especially for high profile vehicles. If possible choose, or prepare to drive slowly to prevent loss of control. Debris is also likely to be blown about at times, reducing visibility. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 50 mph or gusts of 75 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ ORZ021-022-060930- /O.UPG.KMFR.HW.A.0009.180407T0300Z-180408T0000Z/ /O.NEW.KMFR.HW.W.0010.180407T0600Z-180408T0000Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Reedsport, Bandon, Port Orford, Brookings, Harbor, and Gold Beach 228 PM PDT Thu Apr 5 2018 ...HIGH WIND WARNING IN EFFECT FROM 11 PM FRIDAY TO 5 PM PDT SATURDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect from 11 PM Friday to 5 PM PDT Saturday. The High Wind Watch is no longer in effect. * Winds...From the south and southwest 30 to 45 mph with gusts 55 to 65 mph. Higher gusts are likely along the headlands, especially at Cape Blanco. * Timing...Later Friday evening through Saturday afternoon. The strongest winds are expected to occur between 10 PM PDT Friday and 10 AM PDT Saturday morning. * Locations include...Portions of highway 101 north of Brookings to in and around Reedsport. Portions of Pistol River, Gold Beach, Port Orford, Bandon, and areas west of Charleston could also be affected. * Impacts...These strong winds will be capable of breaking tree limbs, which could affect power lines. Additionally, periods of heavy rainfall combining with strong winds Friday night are likely to result in visibilities less than a half a mile, at times, and the potential of localized heavy run-off and resultant debris on roadways. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 50 mph or gusts of 75 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ CAZ081-060930- /O.NEW.KMFR.WI.Y.0019.180407T0000Z-180407T1800Z/ Central Siskiyou County- Including the cities of Yreka and Weed 228 PM PDT Thu Apr 5 2018 ...WIND ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 11 AM PDT SATURDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 5 PM Friday to 11 AM PDT Saturday. * Winds... South winds 20 to 30 mph with gusts up to 45 mph * Timing... Friday evening until Saturday morning. * Locations include... The Shasta valley including the cities of Weed, Grenada, Yreka and Montague. Interstate 5 between Montague and Weed * Impacts...The strongest winds are expected in the southern Shasta Valley near Weed. Strong wind gusts can make driving difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Apr 4, 9:02 AM PDT, 5 hours 47 minutes earlier.
Area forecast discussion, Apr 4, 9:02 AM PDT, 5 hours 47 minutes before
Area Forecast Discussion National Weather Service Medford OR 902 AM PDT Wed Apr 4 2018 .DISCUSSION... No updates are needed this morning. The forecast for today through tonight looks to be well on track per the latest observations and numerical model guidance. Extensive cloudiness this morning coupled with light returns on KMAX in Clear Air Mode have yet to yield any measurable precipitation except for 0.01" in the last hour at a couple of automated weather stations on the east side. For the rest of today mild temperatures are expected under mostly cloudy to cloudy skies. Some thinning and breaks in the clouds this morning yield confidence that daytime highs are on track. It will turn wetter tonight through Saturday morning across the area. We'll be assessing the need for wind headlines across portions of the area, mainly for Friday through Saturday, along with fine tuning our precipitation amount and snow level forecasts through the weekend. BTL && .AVIATION...04/12Z TAF CYCLE...VFR ceilings are being observed across the forecast area, with a mix of mid and high clouds. Moisture will arrive this evening and bring with it a chance for showers, partial mountain obscuration, and lower ceilings, but conditions should generally remain VFR. SK && .MARINE...Updated 830 AM PDT Wednesday 4 APR 2018...Relatively calm conditions will continue through this evening. After this brief period of calm conditions, the pattern will turn active again late tonight into Thursday and continue through the weekend. Small Craft Advisory level conditions are expected by early Thursday morning, and gales and very steep and hazardous seas are possible Thursday afternoon. Models have trended back to the idea of Small Craft Advisory level winds affecting most of the waters by Thursday morning. Models are still borderline on whether gales will affect the waters Thursday afternoon and evening, so we have maintained a Gale Watch and will see what the next higher-resolution models show before deciding whether to upgrade to a Warning. Models continue to indicate another even stronger front over the weekend. This pattern still looks like it could be very high impact for the coastal waters given the strength and trajectory of the low pressure center. Guidance indicates gales to possibly storm force winds and a moderate west-southwest swell that will combine with very steep wind waves. Current indications would result in very steep and hazardous seas of up to 20 to 22 feet possible Saturday. SK/BR-y && .PREV DISCUSSION... /Issued 401 AM PDT Wed Apr 4 2018/ SHORT TERM...A warm front moving inland north of the area today, followed by a shortwave disturbances moving inland this evening and tonight, will bring areas of light precipitation. Precipitation will mainly fall as light rain with snow levels around 6000 to 7000 feet today. Precipitation amounts are expected to be very light this morning into this afternoon with amounts of around a trace to 0.02 inches. This morning, the best chance for measurable precipitation is expected along the southern Oregon Cascades and other higher mountains. As the warm front shifts north this afternoon, there will be decreasing chances for rain. Then a shortwave disturbances will track into the area from the southwest and bring areas of light rain to the CWA, with best chances from the Cascades eastward in Oregon and over northern California. However, areas west of the Southern Oregon Cascades will see a slight chance for light rain as well. An active, wet and windy pattern is then expected Thursday into the weekend as several fronts impact the area. Of these systems the heaviest rain is expected Friday into Saturday as an atmospheric river moves into the region. On Thursday, models continue to show a front moving towards the coast and gradually pushing inland late Thursday and Thursday night. This system is expected to bring areas of moderate precipitation to coastal areas with light to moderate precipitation inland. Snow levels are expected to increase to 7500 to 8500 feet ahead of this front so precipitation will mainly fall as rain. South winds will also increase ahead of this front and breezy to gusty south to southwest winds expected along the coast, in the Shasta Valley and from the Cascades eastward on Thursday. On Friday a very moist frontal system will approach the region from the west and gradually move inland. Initially heaviest precipitation will be focused over northern California then spread north across southern Oregon during the day Friday and then increase Friday night. This atmospheric river is expected to bring moderate to locally heavy rain into the area Friday into Saturday. Models solutions show high precipitable water values of 1.2 to 1.6 inches along and off the coast as this system moves into the region. Snow levels will remain elevated Friday through Saturday morning. Moderate to heavy rain is expected to impact portions of Curry county and western and south-central Siskiyou county with moderate to light rain elsewhere. Heaviest rain is expected to occur Friday night into early Saturday. Breezy to gusty southerly winds are also expected across the area late Friday into Saturday as well with advisory level winds possible in the Shasta Valley and for some areas east of the Cascades. Given the potential for heavy rain and gusty winds, will need to monitor this portion of the forecast with future model runs to determine the impacts from this storm. An upper trough will shift inland Saturday then gradually move east of the area on Sunday. This will bring a cool and showery pattern to the area. Snow levels are expected to lower to around 4000 to 4500 feet across the area as the cooler air mass moves into place. So expect some snow to fall on higher passes in the Cascades and Siskiyous. && PREV LONG TERM DISCUSSION... /Issued 302 PM PDT Tue Apr 3 2018/ LONG TERM...Saturday, April 7th through Tuesday, April 10th... A major shortwave trough will push a fairly strong frontal system through the forecast area Saturday bringing gusty winds, rain, and, eventually, snow in the higher mountains. While SW jet stream winds with the front are expected to be a hefty 135 to 155 knots, the fast progression of the front through the forecast area means that the higher precipitation intensities with the front will be short lived, mostly overnight Friday into Saturday. Right now it appears we'll have a gale warning for portions of the Coastal Waters, with some advisory level winds across inland areas. Model guidance varies on the intensity of the winds with this system, with deterministic solutions generally backing off on the wind strength in the past 24 hours and statistical MOS guidance indicating them to be stronger. Given the wide spread in solutions, the wind forecast has been adjusted upward close to consensus of these two differing solutions. Also, model forecast soundings indicate it will be breezy to windy across much of the forecast area Saturday since low to mid-level lapse rates are fairly unstable leading to a well mixed boundary layer. Precipitation amounts have been scaled back some, as well, due to the consensus of the model guidance. This morning's GFS and ECMWF deterministic runs differ substantially on the timing of frontal passage on Saturday, with the ECMWF slower than the GFS by about 6 hours. The GEFS mean appears to be a little slower than the GFS operational run, so went with a solution faster than the ECMWF, but not as fast as the GFS deterministic run would suggest. The net effect is that rain should change over to snow above 6kft from Cascades westward during the daylight hours of Saturday morning. Snow amounts will be generally light, but enough to freshen up the snowpack Saturday afternoon through Monday. Showers will linger with lower snow levels into Sunday before temperatures ramp up again Monday afternoon. By Tuesday another major shortwave trough (though, likely, not as major as this weekend's) will push through the area with another round of rain and higher mountain snow. It currently appears that a stronger frontal system and associated trough will move in mid to late next week. -Lutz && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters... - Gale Watch from Thursday morning through late Thursday night for PZZ350-356-370-376. - Small Craft Advisory from 2 AM Thursday to 5 AM PDT Friday for PZZ350-356-376. - Small Craft Advisory from 2 AM to 11 AM PDT Thursday for PZZ370. BTL/CC/NSK
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 2:22 PM PDT | Gale Warning | MFR | 27 hr | |
| Apr 4, 2:22 PM PDT | Hazardous Seas Warning | MFR | 39 hr |
Nearby
High Wind Watches in Oregon, 2018High Wind Watches in California, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.